Minnesota, 2012

Hail and Heavy Rain in Minnesota, May 4, 2012

May 4, 2012 · NWS ARX · 2 events in 2 counties and zones

A line of thunderstorms along a cold front produced penny sized hail near Le Roy (Mower County) in the evening hours of May 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of thunderstorms along a cold front produced penny sized hail near Le Roy (Mower County) in the evening hours of May 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 4, 5:06 PM CST, 14 minutes earlier.

Area forecast discussion, May 4, 5:06 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
606 PM CDT FRI MAY 4 2012

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
330 PM CDT FRI MAY 4 2012

MAIN FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA CHANCES TONIGHT THRU
SUN NIGHT ALONG WITH SEVERE/HEAVY RAIN CHANCES.

DATA ANALYSIS AT 18Z HAD LOW PRESSURE OVER WESTERN KS WITH A WEAK/
BROAD TROUGH/WARM FRONT INTO CENTRAL IA. NORTHERN PART OF THE REGION
/MN/WI/ WAS DOMINATED BY CAN HIGH PRESSURE CENTERED SOUTHWEST OF
HUDSONS BAY. EASTERLY FLOW AROUND THE HIGH WAS SPREADING A COOLER
GENERALLY STABLE AIRMASS ACROSS MUCH OF MN/WI. INSTABILITY WAS OVER
IA INTO FAR SOUTHERN MN CLOSER TO THE LOW/TROUGH. CONVECTION OVER
SOUTHWEST MN/EASTERN SD BEING FORCED BY 925-850MB MOISTURE
TRANSPORT/THETA-E CONVERGENCE AND WARM ADVECTION ON THE NORTH EDGE
OF THE STRONG CAPE POOL OVER WESTERN IA/EASTERN NEB.

04.12Z MODELS INITIALIZED WELL. SOLUTIONS SIMILAR FOR TONIGHT/SAT
WITH NAM BECOMING A FAST OUTLIER FOR SAT NIGHT INTO MON NIGHT.
DPROG/DT OF 500MB HGTS AT 04.12Z SHOWED MODEL RUNS OF 02.12Z AND
03.12Z VERIFIED QUITE WELL ACROSS NOAM/EASTERN PAC. TREND OF MODELS
TONIGHT/SAT IS TOWARD A TIGHTER CONSENSUS OF THE EARLIER RUNS AS
THE WEST COAST TROUGH MOVES ACROSS THE NORTHERN ROCKIES. TREND OF
MOST MODELS SAT NIGHT/SUN IS TOWARD SLOWER OF EARLIER RUNS AS THE
TROUGH MOVES INTO THE NORTHERN PLAINS. BETTER RUN-TO-RUN CONSISTENCY
TO GFS/ECMWF. CONSENSUS SLOWLY IMPROVING FOR SUN NIGHT INTO MON
NIGHT WITH THE TIMING OF THE TROUGH INTO THE UPPER MIDWEST WITH
BETTER RUN-TO-RUN CONSISTENCY BY LATE MON TO ECMWF. CHECK OF OBS
VS. MODEL DATA AT 18Z SHOWED MODELS GENERALLY GOOD WITH THE SFC
MASS FIELDS OVER THE CENTRAL CONUS...BUT FOR GEM A BIT HIGH WITH
SFC DEW POINTS FROM IA TO MO/EASTERN KS. PER WV IMAGERY ALL MODELS
REASONABLE WITH THE SHORTWAVE DETAILS OVER NOAM/EASTERN PAC.
HOWEVER...PER REGIONAL WSR-88D/S...MOST MODELS STRUGGLING WITH THE
SOUTHWEST MN/EASTERN SD CONVECTION...BY NOT BEING FAR ENOUGH EAST
WITH IT AT 18Z. LOCAL/REGIONAL WRF/RAP MODELS GENERALLY BETTER WITH
THIS CONVECTION PLACEMENT. NO CLEAR MODEL FAVORITE BUT WITH GFS/
ECMWF OFFERING SOME OF THE BETTER SYNOPTIC SCALE RUN-TO-RUN
CONSISTENCY...FAVORED A MODEL/ENSEMBLE CONSENSUS WEIGHTED TOWARD THE
GFS/ECMWF. WITH CONVECTION DEPENDENT ON MESO-SCALE FEATURES FROM
PERIOD TO PERIOD AND MODELS DIFFERING ON THESE DETAILS...SHORT-TERM
FCST CONFIDENCE IS AVERAGE.

FOR THE SHORT TERM...WEAK TO MDT 925-850MB WARM/MOISTURE ADVECTION
AND THETA-E CONVERGENCE RESPONSIBLE FOR THE ONGOING CONVECTION
TRANSLATES EAST ACROSS MN/WI TONIGHT. WITH THE INFLUENCE OF THE
HIGH...MODEL SOUNDINGS SHOW A RATHER STRONG INVERSION NEAR 900MB
OVER THE AREA TONIGHT...INDICATING ANY SHRA/TSRA WILL BE ELEVATED.
GIVEN PROXIMITY OF THE HIGHER CAPE JUST SOUTHWEST OF THE FCST AREA
TONIGHT AND SOUTHERLY 850MB FLOW...SOUTHWEST MN/EASTERN SD
CONVECTION EXPECTED TO SPREAD EAST ACROSS THE AREA TONIGHT. SWODY1
REASONABLE BUT APPEARS MAIN THREAT WOULD BE LARGE HAIL WITH THE
STRONG LOWER LEVEL INVERSION IN PLACE. PW VALUES IN THE 1 TO 1.5
INCH RANGE TONIGHT...WITH ANY SHRA/TSRA EXPECTED TO BE GOOD RAIN
MAKERS. COMPLEX EXPECTED TO BE PROGRESSIVE WITH RAIN AMOUNTS
GENERALLY LESS THAN AN INCH. THIS ROUND OF FORCING/LIFT TRANSLATES
EAST OF THE FCST AREA SAT MORNING...WITH ANY SHRA/TSRA LOOKING TO
BECOME ISOLATED/WDLY SCT BY THE AFTERNOON. THE SFC LOW IN THE PLAINS
AND WARM FRONT TO ITS NORTHEAST MOVE LITTLE THRU SAT.

NEXT STRONGER ROUND OF LOWER LEVEL THERMO-DYNAMIC FORCING/LIFT MOVES
EAST ACROSS THE AREA LATE SAT NIGHT INTO SUN EVENING AS THE MID
LEVEL TROUGH MOVES ACROSS THE PLAINS AND HGTS ALOFT FALL. MODEL
DETAIL DIFFERENCE BY SUN BUT APPEARS A COUPLE OF WEAK SHORTWAVES
ROTATING AROUND THE APPROACHING TROUGH COULD PASS ACROSS THE AREA
AS WELL. PW VALUES INCREASE INTO THE 1.25 TO 1.75 INCH RANGE
CENTERED ON SUNDAY. WITH THE RATHER DEEP FORCING/LIFT AND DIVERGENCE
ALOFT...RAISED RAIN CHANCES SUNDAY TOWARD 80 PERCENT. STORMS AGAIN
LOOK PROGRESSIVE ON SUNDAY WITH CORFIDI VECTORS INDICATING EAST
MOVEMENT AT 20-25 MPH WITH RAIN AMOUNTS FROM INDIVIDUAL STORMS LESS
THAN AN INCH. HOWEVER...THERE IS POTENTIAL FOR MORE THAN ONE ROUND
OF SHOWERS/STORMS FROM LATE SAT NIGHT INTO SUN EVENING. SEE
HYDROLOGY SECTION BELOW FOR MORE DETAILS. DEPENDING ON WHERE LOWER
LEVEL BOUNDARIES WITH/AHEAD OF THE SFC LOW/TROUGH/FRONT MOVING EAST
ACROSS MN/IA END UP ON SUNDAY...EXTENT OF CAPE ACROSS THE AREA AND
TIMING...SEVERE STORMS CANNOT BE RULED OUT ON SUN. SFC-850MB TROUGH/
FRONT MOVE EAST OF THE AREA LATE SUN NIGHT/MON MORNING WITH A
COOLER/DRIER AIRMASS SPREADING SOUTHEAST ACROSS THE AREA. LIMITED
-SHRA CHANCES LATER SUN NIGHT/MON TO THE SOUTHEAST END OF THE FCST
AREA. THE COOLER DRIER AIRMASS/SUBSIDENCE CONTINUES TO SPREAD INTO/
ACROSS THE AREA MON NIGHT.

GENERALLY FAVORED A BLEND OF THE NUMERICAL GUIDANCE FOR LOWS/HIGHS
TONIGHT THRU MON NIGHT. IF RAIN MOVES IN MORE QUICKLY/PREVAILS ON
SUNDAY...HIGHS IN FCST GRIDS FOR SUNDAY MAY BE 5F-10F TOO WARM.

.LONG TERM...TUESDAY THROUGH FRIDAY
330 PM CDT FRI MAY 4 2012

04.00Z MEDIUM RANGE MODEL RUNS IN REASONABLE AGREEMENT TUE/WED AS
A LONGWAVE TROUGH MOVES SLOWLY ACROSS/EAST OF THE AREA AND SHORTWAVE
RIDGING ALOFT BUILDS IN. 04.12Z RUNS IN BETTER AGREEMENT AND OFFER
GOOD RUN-TO-RUN CONSISTENCY WITH THE 04.00Z RUNS. TREND/CONSENSUS
FAVORS MORE PROGRESSIVE /ECMWF/GEM/ OF THE EARLIER SOLUTIONS AS THE
TROUGH MOVES ACROSS/EAST OF THE REGION. DECENT CONSENSUS FOR
SHORTWAVE RIDGING TO MOVE EAST ACROSS THE UPPER MIDWEST ON THU. NEXT
TROUGH WITH A SFC TROUGH/COLD FRONT PROGGED TO MOVE ACROSS THE UPPER
MIDWEST FRI. OVERALL LONG-TERM FCST CONFIDENCE AVERAGE TO GOOD THIS
CYCLE...WITH MUCH OF THE TUE-FRI LOOKS TO BE A DRIER/QUIETER WEATHER
PERIOD. WITH THE LONGWAVE/MID LEVEL TROUGH MOVING ACROSS THE AREA...
TUE/WED SHAPING UP TO BE A COOLER PERIOD WITH BELOW NORMAL TEMPS.
WITH THE COOLER CORE OF THE MID LEVEL TROUGH OVER THE AREA TUE/WED
AND SOME RESIDUAL LOW LEVEL MOISTURE...CANNOT RULE OUT ISOLATED TO
SCT DIURNAL -SHRA TUE/WED AFTERNOONS. SHORTWAVE RIDGING/RISING HGTS
ALOFT AND HIGH PRESSURE AT THE SFC SHOULD ALLOW FOR A DRY/WARMER DAY
ON THU. -SHRA/TSRA CHANCES RETURN FRI WITH THE NEXT TROUGH/FRONT.
GENERALLY DID NOT STRAY FAR FROM THE MODEL CONSENSUS DATA FOR THE
DAY 4-7 FCST GRIDS.

&&

.AVIATION...TONIGHT AND SATURDAY
606 PM CDT FRI MAY 4 2012

MAIN FOCUS IS WITH THE STORMS MOVING IN THIS EVENING AND WITH THE
LOW CEILINGS THAT WILL LIKELY PERSIST INTO SATURDAY. THE STRONGEST
PART OF THE LINE OF STORMS WILL DIVE SOUTH OF RST AND LSE THIS
EVENING...BUT AN AREA OF RAIN AND THUNDERSTORMS EXTENDING NORTH
FROM THE LINE IS EXPECTED TO GET INTO RST AND LSE AND BRING
VISIBILITIES AND CEILINGS DOWN TO IFR FOR A BRIEF PERIOD THIS
EVENING. WITH THE LOW LEVEL MOISTURE IN PLACE AND CONTINUED
EASTERLY FLOW...SOME MVFR TO IFR STRATUS IS EXPECTED TO PERSIST
INTO TOMORROW.

&&

.HYDROLOGY...THROUGH SUNDAY
330 PM CDT FRI MAY 4 2012

3 HR FLASH FLOOD GUIDANCE VALUES REMAIN BELOW 2 INCHES OVER PORTIONS
OF THE FCST AREA. WITH MINIMAL PRECIP ACROSS THE FCST AREA THU/THU
NIGHT...LITTLE OR NONE TODAY AND ANY HEAVY RAIN POSSIBILITY TONIGHT
LOOKING ISOLATED/LOCALIZED...FLOODING/FLASH FLOODING THREAT FOR THE
NEXT FEW DAYS HAS TRENDED DOWN. PW VALUES REMAIN AROUND 200 PERCENT
OF NORMAL THRU SUN WITH WARM CLOUD DEPTH IN THE 3 TO 3.5KM RANGE.
THUS STORMS THIS WEEKEND COULD PRODUCE HEAVY RAIN...THE QUESTION
WILL BE COVERAGE. THE NEXT CHANCE OF MORE WIDESPREAD TSRA AND A
HEAVY RAINS THREAT IS LATE SAT NIGHT INTO SUNDAY. WITH WHAT WILL BE
2 TO 3 DAYS SINCE THE LAST HEAVY RAINS FOR MUCH OF THE FCST AREA...
THE RIVER SYSTEMS SHOULD BE ABLE TO HANDLE A COUPLE INCHES OF RAIN
UNLESS IT FALLS IN A VERY SHORT TIME. STORM MOTION VECTORS LATER SAT
NIGHT/SUN INDICATE ANY SHRA/TSRA AND THE FORCING FOR THEM SHOULD BE
PROGRESSIVE ACROSS THE FCST AREA. SITUATION WILL NEED TO BE WATCHED
THRU SUNDAY BUT NO FLOOD/FLASH FLOOD WATCHES NEEDED AT THIS TIME.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
330 PM CDT FRI MAY 4 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...RRS
LONG TERM....RRS
AVIATION...HALBACH
HYDROLOGY....RRS
Hazardous weather outlook, May 4, 9:37 AM CST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1037 AM CDT FRI MAY 4 2012

IAZ008>011-018-019-029-030-MNZ086-087-094-095-WIZ054-055-061-051100-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-FLOYD-
GRANT-HOWARD-MITCHELL-MOWER-OLMSTED-RICHLAND-WINNESHIEK-
1037 AM CDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SMALL CHANCE FOR THUNDERSTORMS TODAY...WITH
INCREASING CHANCES TONIGHT. SOME OF THE STORMS COULD BECOME STRONG TO
SEVERE THIS EVENING. IF SEVERE STORMS DO OCCUR...LARGE HAIL AND
LOCALLY HEAVY RAIN WILL BE THE MAIN THREATS. THERE COULD ALSO BE
SOME ISOLATED DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL PERSIST INTO TUESDAY. THERE IS A SMALL
THREAT FOR STRONG TO SEVERE THUNDERSTORMS SATURDAY NIGHT.
OTHERWISE...THE RISK FOR SEVERE WEATHER LOOKS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED THIS EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

MNZ079-088-096-WIZ017-029-032>034-041>044-053-051100-
ADAMS-BUFFALO-CLARK-HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE-TAYLOR-
TREMPEALEAU-VERNON-WABASHA-WINONA-
1037 AM CDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND WESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE CHANCES FOR THUNDERSTORMS...MAINLY LATE TONIGHT.
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL PERSIST INTO TUESDAY. THE RISK FOR SEVERE
WEATHER LOOKS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

04

In the hours before

Special weather statement, May 4, 4:45 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
545 PM CDT FRI MAY 4 2012

IAZ008>010-018-019-MNZ087-094-095-050045-
CHICKASAW-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-WINNESHIEK-
545 PM CDT FRI MAY 4 2012

...STRONG TO SEVERE THUNDERSTORMS APPROACHING SOUTHEAST MINNESOTA
AND NORTHEAST IOWA...

AT 538 PM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS
JUST WEST OF ALBERT LEA...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 55 MPH AND TORRENTIAL DOWNPOURS MAY ACCOMPANY THESE
THUNDERSTORMS. SEVERE WEATHER HAS BEEN REPORTED WITH THESE STORMS.
WARNINGS MAY BE NEEDED AS THESE STORMS GET CLOSER

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
AUSTIN...NORA SPRINGS...LYLE...ST. ANSGAR...NORA SPRINGS...RUDD AND
ROCKFORD.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

PREPARE NOW FOR POSSIBLE STRONG TO DAMAGING THUNDERSTORM WIND GUSTS.
MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED.

HALBACH

The radar

The Minneapolis radar (KMPX), 94 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Dodge

When
May 4, 5:20 PM CST to 8:00 PM CST
Where
Dodge County, West Concord
Reported by
Broadcast Media
Coordinates
44.150, -92.900

In about two and a half hours, 3.5 inches of rain fell in West Concord.

Hail, Mower

When
May 4, 6:17 PM CST
Where
Mower County, 1.97 mi W of Le Roy
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.515, -92.559

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381076, 373554.